Georgia, 2009

Damaging Wind in Georgia, September 26, 2009

September 26, 2009 · NWS CHS · 1 event in 1 county or zone

A stationary frontal boundary in combination with a moderately unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary frontal boundary in combination with a moderately unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 26, 7:28 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 26, 7:28 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
828 PM EDT SAT SEP 26 2009

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE AREA THIS EVENING. A COLD
FRONT WILL SWEEP THROUGH FROM THE W ON SUNDAY. A SECONDARY FRONT
WILL DROP THROUGH MON NIGHT... FOLLOWED BY DRY HIGH PRES AND BELOW
NORMAL TEMPERATURES THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
ISSUED A QUICK UPDATE TO INCREASE POPS TO 100 PERCENT ACROSS THE
FAR INTERIOR AS THUNDERSTORMS CONTINUE TO APPROACH FROM THE WEST.
ALSO RAISED POPS A BIT ACROSS THE REMAINDER OF THE FORECAST AREA
PER LATEST SHORT TERM MODEL TRENDS. ANOTHER UPDATE WILL BE ISSUED
LATER THIS EVENING TO ADDRESS OTHER ELEMENTS.

WE ARE CAREFULLY WATCHING CONVECTIVE TRENDS ACROSS CENTRAL GEORGIA
ATTM. SEVERAL BANDS OF SHOWERS AND TSTMS CONTINUE TO ORGANIZE EAST
OF THE ATLANTA METRO AREA SOUTHWEST TO NEAR COLUMBUS. 26/22Z
SURFACE OBSERVATIONS AND MSAS STREAMLINE ANALYSIS SUGGEST THE WARM
FRONT HAS JUST PUSHED THROUGH THE CHARLESTON AIRPORT AND WAS
LOCATED ROUGHLY ALONG A MCCLELLANVILLE-WALTERBORO-WAYNESBORO-
SPARTA LINE. THE WARM FRONT WILL CONTINUE TO MOVE INTO THE
MIDLANDS OVERNIGHT AS LOW PRESSURE MOVES TOWARDS THE WESTERN
PIEDMONT OF NORTH CAROLINA.

ALTHOUGH INSTABILITY WILL NOT BE ALL THAT SIGNIFICANT IN THE WARM
SECTOR /RUC FORECAST SOUNDING SHOWING AS MUCH AS 1000 J/KG WITH
ABOUT 25-35 MB OF CIN/ 0-6KM SHEAR VALUES ARE FORECAST TO INCREASE
TO AS HIGH AS 35-40 KT OVER THE NEXT SEVERAL HOURS AS THE LOW-LEVEL
JET OVER CENTRAL AND WESTERN GEORGIA PROPAGATES EAST TO THE COAST.
THIS WILL BE SUFFICIENT ENOUGH TO SUPPORT SEVERAL CLUSTERS OF
TSTMS DURING THE OVERNIGHT HOURS WITH ISOLATED STRONG TO SEVERE
TSTMS POSSIBLE. THE MAIN HAZARDS LOOK TO BE STRONG GUSTY WINDS
WHERE BOWING LINE SEGMENTS OCCUR WITH PERHAPS AN ISOLATED TORNADO
IN THE VICINITY OF THE WARM FRONT. WILL NOT MAKE ANY SIGNIFICANT
CHANGES TO THE CURRENT POP DISTRIBUTION FOR THE OVERNIGHT PERIOD
WITH CHANCE POPS AT THE COAST AND HIGH END LIKELY TO LOW END
CATEGORICAL POPS ACROSS THE INTERIOR. WILL CONSIDER UPDATING THE
HAZARDOUS WEATHER OUTLOOK TO ADDRESS THE POTENTIAL FOR ISOLATED
STRONG TO SEVERE TSTMS OVER THE NEXT FEW HOURS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
WITH THE WMFNT WELL N OF THE REGION IN THE MORNING...ITS TRAILING
CDFNT WILL BE OVER OR JUST REACHING THE COAST SHORTLY AFTER
DAYBREAK. ONGOING CONVECTION JUST AHEAD OF AND ALONG THE FRONT
WILL PUSH THROUGH THE AREA IN THE MORNING...WITH THE ENTIRE FRONT
AND ITS ASSOCIATED PRECIPITATION OFF THE COAST BY LATE MORNING.
SKIES LOOK TO QUICKLY CLEAR OUT THROUGH THE AFTERNOON HOURS FROM W
TO E. WILL KEEP LIKELY POPS GOING FOR THE MORNING HOURS...DROPPING
OFF GOING INTO THE AFTERNOON AS SUBSIDENCE BEHIND THE COLD FRONT
DEVELOPS. NOT MUCH CAA IS EXPECTED WITH THIS FRONT SO TEMPS LOOK
TO WARM FAIRLY EFFECTIVELY ONCE SKIES CLEAR OUT...WITH MAX TEMPS
EXPECTED IN THE UPR 80S.

MOSTLY CLEAR CONDITIONS CAN BE EXPECTED FOR SUN NIGHT. A SECONDARY
DRY UPPER LEVEL TROUGH AXIS WILL PUSH THROUGH...FURTHER ENHANCING
SUBSIDENCE WITH CLEAR SKIES. MIN TEMPS WILL DROP TO THE UPR 60S
WELL AWAY FROM THE COAST WHILE LOWS IN THE UPR 60S TO ARND 70 CAN
BE EXPECTED CLOSER TO THE SHORES.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A MORE FALL-LIKE PATTERN IS IN STORE FOR THIS PERIOD. MODELS IN
GOOD AGREEMENT WITH OVERALL PATTERN...SHOWING A DEEP UPPER
LOW/TROF OVER THE EASTERN 1/3 OF THE U.S. THROUGH ABOUT THURSDAY.
BY FRIDAY AND SATURDAY...THE UPPER LOW LIFTS OUT AND IS REPLACED
BY A SHALLOW UPPER RIDGE.

MONDAY...THE REGION WILL BE IN SOUTHWEST FLOW AHEAD OF SEASONS
FIRST DECENT COLD FRONT. EXPECT TEMPS TO WARM TO NEAR 90...AND
WITH TDS IN THE UPPER 50S TO LOWER 60S...IT WILL NOT FEEL TOO BAD.
BY MONDAY EVENING (00-06Z)...EXPECT THE COLD FRONT TO PUSH
THROUGH. DEEP LAYER MOISTURE IS LACKING WITH THIS FRONT...AND
THEREFORE EXPECT LITTLE TO NO PRECIP.

TUESDAY THROUGH SATURDAY....A BEAUTIFUL STRETCH OF WEATHER IF YOU
LIKE HIGHS IN THE UPPER 70S TO LOWER 80S WITH LOW HUMIDITY. LATEST
GUIDANCE HAS COME IN A FEW DEGS COOLER FOR THE MINS...ESPECIALLY
WEDNESDAY AND THURSDAY. HAVE GONE CLOSE TO THE LATEST MOS/MEX
GUIDANCE...FOR BOTH HIGHS AND LOW...WHICH PUTS HIGHS...ALTHOUGH
MUCH COOLER THAN RECENT TEMPS...NEAR NORMAL. MINS WILL BE NEAR
NORMAL FOR MUCH OF THE PERIOD...EXCEPT DURING WEDNESDAY AND
THURSDAY WHERE THE COOLEST STRETCH IS EXPECTED WITH MINS IN THE
LOWER 50S AWAY FROM THE COAST.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PERSIST AT BOTH CHS AND SAV TERMINALS EARLY
TONIGHT. SOUTH SOUTHEAST WINDS AROUND 5 KNOTS WILL CONTINUE AHEAD
OF AN APPROACHING COLD FRONT UNTIL EARLY SUNDAY MORNING. MVFR
CIGS/VSBYS ARE THEN POSSIBLE AS THE COLD FRONT PASSES THROUGH THE
AREA. SHOWERS ARE ANTICIPATED DURING FROPA. CURRENTLY HAVE TEMPO
MVFR CIGS/VSBYS ASSOCIATED WITH SHOWERS AT THE CHS TERMINAL
BETWEEN 08 TO 11Z SUNDAY. HAVE TEMPO MVFR CIGS AT THE SAV TERMINAL
BETWEEN 10Z TO 13Z SUNDAY. HAVE OPTED TO KEEP SAV TERMINAL DRY AT
THIS TIME DUE TO LOW CONFIDENCE IN TIMING/OCCURRENCE OF SHOWERS
OVER THE AREA.

CONDITIONS WILL RAPIDLY IMPROVE LATE SUNDAY MORNING AT BOTH
TERMINALS AS WEST WINDS AROUND 10 KNOTS DEVELOP. CLOUD COVER WILL
IMPROVE WITH BKN SKIES BECOMING SCT SKIES BY 15Z. A FEW WIND GUSTS
UP TO 18 KTS ARE EXPECTED AT THE CHS TERMINAL IN THE AFTERNOON WHILE
THE PRESSURE GRADIENT REMAINS STRONG.

EXTENDED AVIATION OUTLOOK...EXPECT VFR CONDITIONS TO PREVAIL
MONDAY THROUGH SATURDAY. NOT EXPECTING ANY SIGNIFICANT PRECIP OR
LOW CIGS WITH THE FRONTAL PASSAGE MONDAY EVENING.

&&

.MARINE...
AS A STALLED FRONT GAINS IMPETUS TO LIFT N THROUGH THE WATERS THIS
EVENING...WINDS WILL GRADUALLY VEER AROUND TO SW AS WARM AIR
ADVECTION KICKS IN. SPEEDS WILL INCREASE TO 10-15 KT BY LATE TNGT
WITH SEAS IN THE 3-4 FT RANGE.

A COLD FRONT APPROACHING FROM THE W WILL PUSH THROUGH THE WATERS
BY LATE MORNING...ALLOWING WINDS TO BECOME MORE WLY WITH SPEEDS
APPROACHING 15 KT IN POST-FRONTAL SURGING. HIGH PRES WILL
FOLLOWING THE FRONT INTO THE WATERS TMRW THROUGH TMRW NIGHT...
ALLOWING FOR SUBSIDING CONDITIONS ACRS THE WATERS WITH WIND
SPEEDS DROPPING TO NEAR 10 KT AND SEAS INTO THE 2-3 FT RANGE.

EXTENDED MARINE...NO HIGHLIGHTS EXPECTED THROUGH THE PERIOD.
HOWEVER...SW WINDS COULD SURGE BRIEFLY TO MARGINAL SCA LEVELS
AHEAD OF THE FRONT MONDAY AFTERNOON...AND THEN AGAIN WITH NW FLOW
BEHIND THE FRONT MONDAY NIGHT. OTHERWISE...WINDS ARE EXPECTED TO
BE 15 KTS OR LESS THE REST OF THE PERIOD WITH SEAS 3 FT OR LESS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 26, 6:42 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
742 PM EDT SAT SEP 26 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-271000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
742 PM EDT SAT SEP 26 2009

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD
OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE INTERIOR
PORTIONS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA LATER
THIS EVENING AND MOVE EAST TOWARDS THE COAST LATE TONIGHT INTO
EARLY SUNDAY MORNING. CONDITIONS APPEAR FAVORABLE FOR AN ISOLATED
SEVERE THUNDERSTORM OR TWO TO DEVELOP DURING THE OVERNIGHT HOURS
WITH DAMAGING WINDS IN EXCESS OF 60 MPH...CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY HAZARDS.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE
LATEST SEVERE WEATHER INFORMATION. BECAUSE THERE IS A RISK FOR
SEVERE THUNDERSTORMS AFTER BEDTIME...PEOPLE ARE ENCOURAGED TO KEEP
THEIR NOAA WEATHER RADIOS ALARM FEATURE IN THE ON POSITION IN
CASE WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 26, 4:03 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       SANDFLY                 31.99N 81.08W
09/26/2009  M1.65 INCH       CHATHAM            GA   BROADCAST MEDIA

0445 PM     HEAVY RAIN       SAVANNAH                32.05N 81.08W
09/26/2009  M4.32 INCH       CHATHAM            GA   BROADCAST MEDIA

            RECORDED AT ASBURY MEMORIAL ON THE EAST SIDE OF TOWN.

0445 PM     HEAVY RAIN       3 SSE GARDEN CITY       32.06N 81.16W
09/26/2009  M2.16 INCH       CHATHAM            GA   BROADCAST MEDIA

            MEASURED AT SAVANNAH TV STATION NEAR I-16 AT CHATHAM
            PARKWAY.

0445 PM     HEAVY RAIN       3 E HUNTER ARMY AIRFIEL 32.01N 81.09W
09/26/2009  M1.05 INCH       CHATHAM            GA   BROADCAST MEDIA

&&

ST
Special weather statement, Sep 26, 7:37 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
837 PM EDT SAT SEP 26 2009

GAZ087-088-SCZ040-270145-
JENKINS-SCREVEN-ALLENDALE-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...ALLENDALE
837 PM EDT SAT SEP 26 2009

...STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EAST CENTRAL
GEORGIA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AT
30 MPH ACROSS PARTS OF EAST CENTRAL GEORGIA THIS EVENING. THE
STORMS ARE EXPECTED TO IMPACT MUCH OF THE CENTRAL SAVANNAH RIVER
AREA INCLUDING PARTS OF ALLENDALE...JENKINS AND SCREVEN COUNTIES
THROUGH 11 PM. THIS INCLUDES THE COMMUNITIES OF MILLEN...PERKINS...
HILLTONIA...SYLVANIA....MARTIN...ALLENDALE AND FAIRFAX. PEOPLE IN
THESE AREAS SHOULD BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD
THREATENING WEATHER APPROACH OR IF A WARNING IS ISSUED FOR YOUR
LOCATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DEVELOPING SITUATION. STAY TUNED TO NOAA WEATHER RADIO
ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

&&

The radar

The Charleston,SC radar (KCLX), 94 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
September 26, 8:48 PM EST to 8:49 PM EST
Where
Jenkins County, 3.89 mi WNW of Emmalane
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.779, -82.037

Law Enforcement reported a tree and a power line down on West Old Savannah Road, 5 miles west-southwest of Millen, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191961.